Case Report
Copyright ©The Author(s) 2022. Published by Baishideng Publishing Group Inc. All rights reserved.
World J Gastroenterol. Jul 21, 2022; 28(27): 3524-3531
Published online Jul 21, 2022. doi: 10.3748/wjg.v28.i27.3524
Isolated gastric variceal bleeding related to non-cirrhotic portal hypertension following oxaliplatin-based chemotherapy: A case report
Xu Zhang, Yan-Ying Gao, De-Zhao Song, Bao-Xin Qian
Xu Zhang, Yan-Ying Gao, Department of Gastroenterology and Hepatology, The Third Central Hospital of Tianjin; Tianjin Key Laboratory of Extracorporeal Life Support for Critical Diseases; Artificial Cell Engineering Technology Research Center; Tianjin Institute of Hepatobiliary Disease, Tianjin 300000, China
De-Zhao Song, Department of Interventional Radiology, The Third Central Hospital of Tianjin; Tianjin Key Laboratory of Extracorporeal Life Support for Critical Diseases; Artificial Cell Engineering Technology Research Center; Tianjin Institute of Hepatobiliary Disease, Tianjin 300000, China
Bao-Xin Qian, Department of Gastroenterology and Hepatology, The Third Central Hospital of Tianjin; Tianjin Key Laboratory of Extracorporeal Life Support for Critical Diseases; Artificial Cell Engineering Technology Research Center; Tianjin Institute of Hepatobiliary Disease, Tianjin 300000, China
Author contributions: Zhang X and Gao YY contributed equally to this article; Zhang X and Gao YY contributed to writing-original draft preparation; Song DZ contributed to performing transjugular liver biopsy; and Qian BX contributed to writing-reviewing and editing.
Supported by Tianjin Science and Technology Plan Project, No. 19ZXDBSY00030.
Informed consent statement: The legal guardian of the study participant provided informed written consent prior to study enrollment.
Conflict-of-interest statement: All authors report no relevant conflicts of interest for this article.
CARE Checklist (2016) statement: The authors have read the CARE Checklist (2016), and the manuscript was prepared and revised according to the CARE Checklist (2016).
Open-Access: This article is an open-access article that was selected by an in-house editor and fully peer-reviewed by external reviewers. It is distributed in accordance with the Creative Commons Attribution NonCommercial (CC BY-NC 4.0) license, which permits others to distribute, remix, adapt, build upon this work non-commercially, and license their derivative works on different terms, provided the original work is properly cited and the use is non-commercial. See: https://creativecommons.org/Licenses/by-nc/4.0/
Corresponding author: Bao-Xin Qian, MD, Attending Doctor, Department of Gastroenterology and Hepatology, The Third Central Hospital of Tianjin; Tianjin Key Laboratory of Extracorporeal Life Support for Critical Diseases; Artificial Cell Engineering Technology Research Center; Tianjin Institute of Hepatobiliary Disease, No. 83 Jintang Road, Hedong District, Tianjin 300000, China. baoxinqian@126.com
Received: December 26, 2021
Peer-review started: December 26, 2021
First decision: April 16, 2022
Revised: April 27, 2022
Accepted: June 26, 2022
Article in press: June 26, 2022
Published online: July 21, 2022
Abstract
BACKGROUND

Sinusoidal obstruction syndrome has been reported after oxaliplatin-based chemotherapy, but liver fibrosis and non-cirrhotic portal hypertension (NCPH) are rarely reported.

CASE SUMMARY

Here, we describe the case of a 64-year-old woman who developed isolated gastric variceal bleeding 16 mo after completing eight cycles of oxaliplatin combined with capecitabine chemotherapy after colon cancer resection. Surprisingly, splenomegaly and thrombocytopenia were not accompanied by variceal bleeding, which has been reported to have predictive value for gastric variceal formation. However, a liver biopsy showed fibrosis in the portal area, suggesting NCPH. The patient underwent endoscopic treatment and experienced no further symptoms.

CONCLUSION

It is necessary to guard against long-term complications after oxaliplatin-based chemotherapy. Sometimes splenic size and platelet level may not always accurately predict the occurrence of portal hypertension.

Keywords: Non-cirrhotic portal hypertension, Sinusoidal obstruction syndrome, Isolated gastric varices, Oxaliplatin chemotherapy, Colon cancer, Case report

Core Tip: The occurrence of portal hypertension after oxaliplatin chemotherapy is mostly considered to be related to sinusoidal obstruction syndrome, and few studies clearly support non-cirrhotic portal hypertension (NCPH). We present a case of isolated gastric variceal bleeding after oxaliplatin chemotherapy. The pathological results support NCPH.